Texas, 2023Damaging Wind in Texas, May 9, 2023
May 9, 2023 · NWS EWX · 1 event in 1 county or zone
A thunderstorm developed along an old outflow boundary and produced damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm developed along an old outflow boundary and produced damaging wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 9, 12:14 PM CST, 51 minutes earlier.
Area forecast discussion, May 9, 12:14 PM CST, 51 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Austin/San Antonio TX
114 PM CDT Tue May 9 2023
...New AVIATION...
.SHORT TERM...
(Today through Wednesday)
Issued at 153 AM CDT Tue May 9 2023
Synopsis/Mesoanalysis: Convection is ongoing over Hill Country and
the southern Edwards Plateau early this morning. Activity appears to
be forced by a combination of outflow from last night's storms over
the Edwards Plateau, in addition to axis of upper height
falls/embedded perturbations ejecting into the Rio Grande Plains.
Activity has briefly pulsed up to marginally severe levels over the
last several hours, prior to quickly pulsing down in an environment
characterized by weak mid-upper winds and attendant shear. Of
greater concern has been the heavy rainfall produced in the most
robust storms, with single radars and MRMS both estimating 1-2" per
hour rates in spots. This has prompted the issuance of several flood
advisories, as well as a flash flood warning over portions of Uvalde
and Zavala Counties. This warning remains in effect until 245 AM
this morning. Storms will continue through the predawn hours, with
some contraction south into the Winter Garden/Coastal Plains progged
in recent CAM solutions. With the upper disturbance lingering in our
vicinity, showers and thunderstorms will remain possible during the
afternoon and evening hours through the remainder of the short term
period.
Today: After some possible decrease in activity through the predawn
hours and first half of this morning, showers and thunderstorms will
ramp back up in coverage through the afternoon hours. Similar to
previous days, activity will likely first focus along any subtle
surface boundaries, with storm coverage expanding along any
established outflow boundaries. Weak flow/shear will drive a messy
convective mode, although steep mid-level lapse rates may support
marginally severe hail in some of the strongest cells. The Storm
Prediction Center has thus introduced a marginal (level 1/5) risk
for severe thunderstorms over the Coastal Plains in its day one
convective outlook. Of greater concern will be the potential for
locally heavy rainfall and flooding, particularly considering that
slow-moving storms will be possible over portions of the CWA already
seeing several inches of rain yesterday. The Weather Prediction
Center thus includes most locations along and east of Interstate 35
in a slight (level 2/4) risk for heavy rain in its day 1 excessive
rainfall outlook. Remember to turn around, don't drown if
encountering flooded roadways this afternoon and evening.
Wednesday: With the upper disturbance lingering in our vicinity,
additional showers and storms will be possible. Like today, a
marginally severe storm can't be completely ruled out, although
locally heavy downpours will continue to be primary concern in any
slow-moving storms.
&&
.LONG TERM...
(Wednesday night through Monday)
Issued at 153 AM CDT Tue May 9 2023
Thursday could be the one day with a brief reprieve from hazardous
weather conditions due to strong storms or locally heavy rainfall.
The upper pattern Thursday will be between systems with the best
lift well north of the area as an upper low passes through the
Central Plains. With the slightly drier weather expected, highs
Thursday will likely be in the middle 80s to lower 90s.
The pattern then returns to a very active pattern for Friday and
beyond. A subtropical low will be pushing to northern Mexico with
an upper jet connection from the Pacific Ocean into South-Central
Texas. These setups bring in very high amounts of moisture to our
region as both low-level moisture from the Gulf of Mexico and mid-
level moisture from the Pacific overspread the region. Late this
week will be no different as precipitable water values are expected
to approach 2 inches by Saturday. The first wave of lift associated
with the slowly advancing sub-tropical low will arrive Friday
afternoon in the west and the overspread the region Friday night
into Saturday. Lift associated with this system will likely continue
into Sunday, which will continue the widespread high PoPs across the
CWA. This should bring widespread rainfall with the potential for
heavy amounts into portions of the area. It is still too early to
get into specific rainfall amounts, but a look at the ensemble means
do support the higher totals along and west of the I35 corridor and
this is where for the most part the NBM has the higher PoPs.
Speaking of the NBM, the latest probabilities of 72 hour rainfall
totals exceeding 3 inches is greater than 50 to 60 percent for much
of the CWA which is a strong signal for the threat of some hefty
rainfall totals. One thing to watch for is there are some hints that
a boundary could move into the region at some point this weekend,
which is another ingredient for heavy rainfall. In addition, while
many areas have been in drought, recent rains in April and early May
for portions of the area have led to some shallow saturation of the
soils for portions of the area. All this to say, while we can't get
into the specifics yet, this event has the potential to bring some
heavy rainfall to the region with a decent threat of flash flooding
to portions of the area.
The new day 4 excessive rain outlook from WPC has a large portion of
the CWA in a slight risk and the Day 5 has a large portion of the
western half of the area in a moderate risk which is somewhat rare
for the day 5 outlook. The locations and amount of rainfall will
continued to be fine tuned by Wednesday into Thursday. Medium range
guidance shows some drying and cooler conditions filtering into the
region by Monday with lower PoPs expected.
&&
.AVIATION...
(18Z TAFS)
Issued at 1245 PM CDT Tue May 9 2023
MVFR cigs are expected across KAUS for the next hour or so before
cigs come to just VFR category. Light rain is expected for the Austin
and San Antonio airports throughout the afternoon and evening and
continuing through the overnight hours as a mid level disturbance
lingers over the local area and pushes to the northeast late tonight
into Wednesday morning. KDRT should stay VFR for most of the
forecast period with MVFR cigs possibly developing around sunrise for
a few hours. As far as the I-35 sites for later tonight, MVFR and
IFR cigs are anticipated through at least mid to late morning. East
to southeast winds of 5 to 10 knots are forecast through the forecast
period with occasional higher gusts mainly associated with outflows
or nearby thunderstorm activity.
&&
.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry 67 84 71 86 / 60 60 10 30
Austin Bergstrom Intl Airport 66 82 70 85 / 60 60 10 30
New Braunfels Muni Airport 67 85 71 86 / 60 50 10 30
Burnet Muni Airport 65 82 69 85 / 50 50 10 30
Del Rio Intl Airport 71 93 73 94 / 30 10 10 10
Georgetown Muni Airport 66 81 69 84 / 60 60 10 30
Hondo Muni Airport 67 86 70 88 / 40 40 10 30
San Marcos Muni Airport 65 83 70 85 / 60 60 10 30
La Grange - Fayette Regional 68 81 71 85 / 60 70 10 30
San Antonio Intl Airport 68 85 71 86 / 50 40 10 30
Stinson Muni Airport 68 85 72 87 / 50 40 10 20
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Short-Term...17
Long-Term...Brady
Aviation...17
Hazardous weather outlook, May 9, 3:12 AM CST, 9 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
412 AM CDT Tue May 9 2023
TXZ171>173-183>194-202>209-217>225-228-100915-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
412 AM CDT Tue May 9 2023
This Hazardous Weather Outlook is for South-Central Texas..
.DAY ONE...Today And Tonight.
Showers and thunderstorms are forecast this afternoon, with the
best chances being along and east of Interstate 35. Although
large hail exceeding quarter size can't be ruled out, locally
heavy rainfall and minor flash flooding will be the primary
concerns in any activity. A slight risk (level 2/4) of excessive
rainfall is forecast by the Weather Prediction Center east of
Interstate 35. Remember to turn around, don't drown if
encountering flooded roadways in this portion of South-Central
Texas later today.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Locally heavy rainfall is possible on Wednesday primarily along
and east of Interstate 35, where a slight (level 2/4) risk for
excessive rainfall is forecast by the Weather Prediction Center.
Additional periods of heavy rain and possible flooding are then
expected from Friday through the upcoming weekend. Further details
will be provided as the forecast is fine-tuned through the
remainder of this week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
In the hours before
Local storm report, May 9, 7:08 AM CST, 5 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
808 AM CDT TUE MAY 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL 6 SW LA GRANGE 29.85N 96.96W
05/08/2023 E1.50 INCH FAYETTE TX PUBLIC
HAIL SIZE ESTIMATED VIA PUBLIC PHOTO ON
SOCIAL MEDIA.
&&
EHLocal storm report, May 9, 7:24 AM CST, 5 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
824 AM CDT TUE MAY 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0931 PM HAIL 1 ESE LAKE MEDINA SHORE 29.63N 98.97W
05/08/2023 E1.00 INCH BANDERA TX PUBLIC
REPORT FROM MPING QUARTER.
&&
MBLocal storm report, May 9, 7:38 AM CST, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
838 AM CDT TUE MAY 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM FLASH FLOOD 3 SSE LA GRANGE 29.87N 96.86W
05/08/2023 FAYETTE TX PUBLIC
PUBLIC VIDEO SHOWS WATER FLOWING OVER THE
ROAD AT THE LOW WATER CROSSING AT GUENTHER
ROAD AND LANE POOL CREEK WITH ROAD CLOSURE
IN PLACE.
&&
EHSpecial weather statement, May 9, 12:09 PM CST, 56 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
109 PM CDT Tue May 9 2023
TXZ190-091845-
Blanco TX-
109 PM CDT Tue May 9 2023
...A strong thunderstorm will impact portions of northwestern Blanco
County through 145 PM CDT...
At 109 PM CDT, Doppler radar was tracking a strong thunderstorm near
Round Mountain, moving northwest at 10 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Round Mountain, Johnson City and Sandy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3037 9826 3027 9831 3027 9854 3049 9843
TIME...MOT...LOC 1809Z 116DEG 8KT 3037 9836
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
MMThunderstorm Wind, Burnet
- When
- May 9, 1:05 PM CST
- Where
- Burnet County, 1.38 mi S of Buchanan Lake
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 30.800, -98.230
A thunderstorm produced wind gusts estimated at 70 mph that snapped a one foot diameter Elm tree north of Burnet.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Kansas, May 9, 2023$1.4 million · 2.5 in hail · 15 events
- Hail and Damaging Winds in Missouri, May 9, 2023$597,000 · 2 in hail · 32 events
- Damaging Winds in Texas, May 9, 2023$1.6 million · 77 kt wind · 9 events
- Damaging Wind in Tennessee, May 9, 2023$2.0 million · 52 kt wind · 1 event
- Hail in North Dakota, May 9, 2023$1.5 million · 1.75 in hail · 6 events
- Flash Flooding in Texas, May 9 to 10, 2023$200,000 · 3 events
- Hail and Damaging Winds in North Carolina, May 9, 2023$90,000 · 1 in hail · 9 events
- Hail and Damaging Winds in Kansas, May 9, 20234 in hail · 44 events
- Hail and Damaging Winds in Kansas, May 9, 2023$4,000 · 2 in hail · 39 events
- Tornado and Damaging Winds in Texas, May 9, 2023$50,000 · 56 kt wind · 4 events
- Tornadoes and Hail in Kansas, May 9, 20231.25 in hail · 34 events
- Hail and Damaging Winds in North Carolina, May 9, 20232 in hail · 32 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1101565.